Discussions that mention potassium

Vitamins & Supplements board


I am on the induction phase of Atkins (consumption of no more than 20g carb per day). Worried about the lack of consumed nutrients, I have turned to supplements. I've pretty much covered myself in the multivitamin area, with calcium pills to boot. But I'm having a problem finding a good potassium supplement. I definitely need it since I endure very rigorous physical training. (I'm in the Army, to give you a hint of what I do. ::wink:: ) ;)

Since potassium is mostly limited to high carb foods (i.e. bananas and potatoes), I am in search of a good starch-&-sugar-free supplement. But I am unable to find one that will allow me to attain the RDA (2000mg minimum, but 3500mg recommended). I found a brand containing potassium chloride, with each tablet holding 1500mg (yep, one-THOUSAND-five hundred) of potassium.

Would anyone know if potassium chloride is safe? Maybe another potassium supplement brand/form would be better?

Thank you VERY much. Any help would be GREATLY appreciated.

[This message has been edited by Valhalla (edited 05-31-2002).]

[This message has been edited by Valhalla (edited 05-31-2002).]
Dr. Atkins has vitamins that are supposed to cover all the nutrients you need. I'm also doing the Atkins diet, but I'm not on his vitamins yet. I take a multi-vitamin every day, and am on prescribed iron pills. (I just haven't wanted to shell out any extra bucks since I already have vitamins.) He's got some sort of starter pack that I've seen at our Wal-Mart store. It costs about $30, but you can also buy bottles of his vitamins individually. Yesterday, I was eating a low-carb protein bar by Met-Rx and noticed it had a lot of potassium in it. Maybe that will help you. I like those and ones by CarbSolutions. I think the Atkins bars are not good at all. Hope this helps!
Hi Val,

Too much Potassium is just as dangerous as too little potassium as a result---it is against Federal law to put more than 100mgs of potassium in a single supplement. That is why you can find a high potassium supplement.


Your adenal glands puts out aldosterone that balance your sodium and potassium. I have a condition--- hyper-aldosteronism which means my adenals put out too much aldosterone resulting in me passing off too much potassium in my urine. I take a potassium sparing dieuretic and also have to take OTC potassium to keep my K+ level above 4.0. Twinlabs Potassium Caps are as good as any--- I have found even with the medicine and the food I eat-- I still have to take 12, 4--3 times daily w/meals.

I have my serum potassium tested weekly. So, be careful with potassium supplements!!! A 1500mgs of KCL supplement is pretty dangerous to take without medically being monitored. What brand is it??? A slow release potassium medication is in wax so it does not burn a hole in your stomach!!!

Harry



[This message has been edited by Harry (edited 06-03-2002).]
Beth Ann, the Atkins bars didn't help me either. In fact, they were making me GAIN weight. ::sighs:: I did the math and instead of 2.6g carb per bar (peanut butter bar), they were about 9.-something. Might as well be 10g! Oh well. I wasn't supposed to eat that during induction anyways. ::laughs:: I have a BAD sweet tooth. I think that I'm going to look up those Met-RX bars. I did look up potassium supplements through Atkins. But it seemed as if they it didn't contain enough.

Harry, thank you very much for the information. I have no medical condition in which I lose potassium. But I assumed that I lose so much because I sweat SO MUCH. I soak clothing, even when I'm not working out! A bit embarassing for a female, but that's just my make-up. Lately, my muscles would twitch at times. And one night I woke up to excruciating leg cramps. (I've only had that happen to me once before - in basic training!) I was always good in potassium consumption by eating bananas. But now that I'm on Atkins, that's not possible. I wasn't aware that I would "...burn a hole in my stomach." I had already purchased the supplements, but I shall bring them to my doctor for further analysis before I take them.

Thank you both for your help! I wasn't sure what to do exactly. But now your help has given me a bit more direction. :)
Thanks, Jay, for the suggestion. The multivitamin does have magnesium (thankfully) and I take extra calcium to boot. But I can still feel the muscles of my legs twitch from time to time. I can only assume that this is due to the lack of potassium. Unless I'm wrong?...